Nebraska, 2017

Damaging Winds in Nebraska, July 6, 2017

July 6, 2017 · NWS GID · 2 events in 1 county or zone

Severe outflow winds occurred early on this Thursday evening over northwest Furnas County. During the mid to late afternoon hours, several thunderstorms formed over southwest Nebraska, near Imperial.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe outflow winds occurred early on this Thursday evening over northwest Furnas County. During the mid to late afternoon hours, several thunderstorms formed over southwest Nebraska, near Imperial. These storms quickly congealed into a multicell cluster and moved southeast toward the Kansas state line. Between 5 and 6 pm, these storms significantly weakened leaving an area of stratiform rain. However, around 630 PM CST, the associated outflow appeared to trigger a new thunderstorm over southeast Frontier County, near the leading edge of the stratiform rain. This storm briefly moved southeast into Furnas County around 640 PM CST, and by 710 PM it dissipated. Severe wind gusts of 61 and 66 mph were measured in the outflow ahead of this storm.

These storms formed in the hot, deeply-mixed air near a surface trough oriented from southwest to northeast across Nebraska, and east of the lee trough. In the upper-levels, the flow was highly amplified with a large subtropical high over the Intermountain West and a trough over the Great Lakes and Ohio Valley. The flow over the plains was anticyclonic from the north. Before the storms moved into Furnas County, temperatures were in the upper 90s with dewpoints in the 40s. Mid-level lapse rates were near 8 deg C/km, but with such dry air below the cloud bases, SBCAPE was only 1000-1500 J/kg. Effective deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 6, 6:01 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 6, 6:01 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
701 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 223 PM CDT Thu Jul 6 2017

Forecast concerns include small chances for tstms in the next 24 hrs
along with extent of cooling for Friday.

Current water vapor imagery along with 12Z upper air analysis shows
a high amplitude ridge over the western half of the country with the
high centered near the four corners region. Looks to be broad
troughing in the east with the low/trough that has lingered to our
southeast the past several days now phasing in with the northern
trough. This puts our area in N to NW mid/upper flow as evidenced by
MCS overnight that dove south and affected our northern CWA before
weakening. 15Z surface analysis had low pressure extending from NW
Minnesota to the SW part of the Neb panhandle. Decent pressure rises
of 2 mb per 3 hr behind the trough/front should help it slowly push
south today and tonight. Update...front has continued south with
wind shift line from NE to SW Neb, including north winds at ODX
where temp had climbed to 101 at 2 pm CDT.

First concern involves tstm chances late this afternoon into the
evening. Not seeing much in the way of forcing in the mid/upper
levels, although we do have the weak cold front sagging into the
CWA from the north. Instability shouldn't be an issue as ML CAPE
values are progged to be in excess of 1500 J/KG ahead of the front
while 0- 6 km bulk shear should be in the 25-30 kt range. But in
addition to the lack of a strong forcing mechanism, we are also
expecting some mid level capping with 700 mb temps in the 12-13C
range be mid/late afternoon. Moisture also lacking a bit. As is
often the case this time of the year, the question boils down to
will there be enough heating at the surface to overcome the cap.
If we do get anything to pop, a few storms could be strong/severe
with damaging winds the primary threat as forecast soundings
showing inverted V configuration. HRRR has been consistent today
showing isolated tstms over the Neb part of our CWA. Given this
and the fact it hasn't taken much the past week to get spotty
storms, will leave slight chc going.

Several models including the HRRR and NAM nest keep precip chances
going during the daytime on Friday which seems reasonable with a
weak mid level disturbance passing through. Temps should be
around 10 degrees cooler with the cold front expected to be south
of the CWA. Precip chances look to be the best for the SW CWA
Friday night with MCS progged.

.LONG TERM...(Friday night through Thursday)
Issued at 223 PM CDT Thu Jul 6 2017

Don't see much change in the overall pattern into the weekend as
the upper ridge is progged to remain over the Rockies with
troughing to our east. Cannot rule out weak shortwaves moving into
our area on northwest flow, but timing these more than a day out
is difficult. This is a typical pattern for this time of year.
Seasonal highs in the upper 80s/lower 90s with 20 percent chances
of afternoon/overnight tstms.

For the early to middle part of the workweek, an upper trough may
move into the northwest part of the U.S. which could dampen the
ridge and push it east and over us. Precip chances do not look as
promising depending on how warm we get in the mid levels of the
atmosphere. With the ridge overhead, temps should hot, with
mid/upper 90s expected, with some sites in our KS CWA hitting the
century mark.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 634 PM CDT Thu Jul 6 2017

VFR conditions are expected to continue throughout the TAF valid
period. The chance for thunderstorms is present tonight, but very
low and thus not included in the TAF. Thunderstorms this evening
will likely end up southwest of our KEAR and KGRI TAF sites. Best
chance, although still small of catching a shower or thunderstorm
at our TAF sites will likely be Friday morning but still too low
to include in this TAF. The wind direction will remain light and
variable tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Ewald
LONG TERM...Ewald
AVIATION...Wesely
Hazardous weather outlook, Jul 6, 4:47 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
547 PM CDT Thu Jul 6 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
547 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late this afternoon and Tonight.

Dangerous heat index values of 100 to 106 degrees will persist
through 8 pm this evening.

Late this afternoon into this evening, there is a small chance
for thunderstorm development, mainly for counties in south
central Nebraska. Later in the night, small chances for storms
expand to include the entire outlook area.

Should any storms manage to develop locally or perhaps move in
from the north or west, there is a chance a few could become
strong to severe, with the main threat being hail up to quarter
size and wind gusts to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic small chances for thunderstorms exist across portions of
the area Friday through Wednesday. A strong to severe storm is
possible for areas west of a line from Lexington, Nebraska to
Stockton, Kansas on Friday.

.SPOTTER INFORMATION STATEMENT...

There is a small chance that spotter activation may be needed on
an isolated basis from late this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jul 6, 6:27 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
727 PM CDT THU JUL 6 2017

NEZ072-082-070100-
Gosper NE-Furnas NE-
727 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Stockville to near Lebanon.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cambridge, Arapahoe, Holbrook, Wilsonville and Hendley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4054 9998 4054 9988 4000 9988 4000 10019
TIME...MOT...LOC 0027Z 318DEG 15KT 4055 10020 4003 10024

ADP

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
July 6, 6:32 PM CST
Where
Furnas County, Cambridge
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.280, -100.170

Wind gust was measured by a hand held anemometer.

Thunderstorm Wind, Furnas

When
July 6, 6:46 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -100.156

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700067, 700068.